Statin Use Ups Diabetes Risk
- Created on Wednesday, 11 January 2012 21:09
A new study has just been released on the Archives of Internal Medicine showing that postmenopausal women on statins had a 48% higher risk of developing diabetes.
The research echoes findings of other studies linking the cholesterol-lowering drugs with an increased risk of diabetes in men and women.
This study involved over 160,000 women, ages 50 to 79, who participated in the Women’s Health Initiative, a large longitudinal study of women’s health outcomes.
Adjustments were made for “propensity score” (women who were inherently at higher risk of developing diabetes) as well as “all potential confounding factors,” such as obesity.
All kinds of statin medications were involved, including both weak ones and strong ones. The result was a 48% higher incidence of diabetes among statin users, and the authors called it a “medication class effect.”
The irony is that statins are taken to prevent heart disease. But, diabetes is a strong risk factor for heart disease. Therefore, one could say that if statins increase diabetes risk, they also increase heart disease risk.
When contributing factors such as family history and excess weight were considered, the statin users were at markedly higher risk.
The researchers can't explain why. "It's still an area under scrutiny," said Annie Culver, the study's first author and a consulting pharmacist with the University of Massachusetts Medical School.
"Statins may affect the way the body manages insulin and glucose responses," she said.
It’s an interesting area of speculation as to why statins provoke diabetes. Could disruption in CoQ10 synthesis be a factor? That seems plausible to me since CoQ10 affects energy production and therefore glucose utilization. But, it may be that disruption in cholesterol synthesis itself may also be a factor since cholesterol is crucial to cellular membranes including those within the pancreas.
I have never been the least bit tempted to take statin drugs since my cholesterol isn’t high. But, I’ll be honest with you: even if it were high, I still wouldn’t take them. The risk of taking them is much greater than any possible benefit.